Researchers have found that a new immunotherapy drug has some unexpected side effects, as patients’ grey hair turned brown and black after treatment.
Whereas chemotherapy often causes hair loss, 14 of the patients included in the study at the University of Barcelona found their previously grey hair was restored to a glorious dark brown or black following a course of the new drugs.
Noelia Rivera, a dermatologist involved in the study, said the research team initially thought the first patient’s hair transformation could be a fluke. But when they asked other patients for photographs of themselves from before treatment, they found 13 similar cases.
Published this month in the medical journal JAMA Dermatology, the study tracked side effects in patients taking new immunotherapy drugs Keytruda, Opdivo, and Tecentriq. Though most of the 52 people taking part in the study did not experience a hair colour change, 14 lung cancer patients had their hair turn darker as a result of taking the drugs.
Hair changes are common in cancer treatments, and in fact, the same drugs have previously been shown to have the opposite effect in patients with melanoma, causing their hair to lose pigment and become lighter in colour.
Interestingly, all but one of the patients who experienced hair darkening also had a better overall response to the drugs, suggesting that the increased pigmentation might be a sign that the treatment is working successfully.
Rivera said the study would continue to look for an explanation for the unexpected effects.